Appendix D: Methylene Blue and Serotonin Syndrome
From: Perioperative Medication Management – Adult/Pediatric – Inpatient/Ambulatory
Clinical Practice Guideline
Last Reviewed 12/2016; Last Updated 4/2016
Contact information: Philip J. Trapskin, PharmD, Phone Number: (608) 263-1328,
Although the exact mechanism of this drug interaction is unknown, methylene blue inhibits the action
of monoamine oxidase A - an enzyme responsible for breaking down serotonin in the brain. It is
believed that when methylene blue is given to patients taking serotonergic psychiatric medications, high
levels of serotonin can build up in the brain, causing toxicity.
ξ In emergency situations requiring life-threatening or urgent treatment with methylene blue (as
described above), the availability of alternative interventions should be considered and the benefit of
methylene blue treatment should be weighed against the risk of serotonin toxicity. If methylene blue
must be administered to a patient receiving a serotonergic drug, the serotonergic drug must be
immediately stopped, and the patient should be closely monitored for emergent symptoms of CNS
toxicity for two weeks (five weeks if fluoxetine [Prozac] was taken), or until 24 hours after the last
dose of methylene blue, whichever comes first.
ξ In non-emergency situations when non-urgent treatment with methylene blue is contemplated and
planned, the serotonergic psychiatric medication should be stopped to allow its activity in the brain to
dissipate. Most serotonergic psychiatric drugs should be stopped at least 2 weeks in advance of
methylene blue treatment. Fluoxetine (Prozac), which has a longer half-life compared to similar drugs,
should be stopped at least 5 weeks in advance
ξ Possible signs/symptoms of Serotonin Syndrome: mental status changes, muscle twitching,
excessive sweating, shivering or shaking, diarrhea, ataxia, fever
1. FDA Drug Safety Communication. http://www.fda.gov/Drugs/DrugSafety/ucm263190.htm#Hcp. Updated
2. Bach KK, Lindsay FW, Berg LS, Howard RS. Prolonged postoperative disorientation after methylene blue infusion
during parathyroidectomy. Anesth Analg. 2004;99:1573-4.
3. Kartha SS, Chacko CE, Bumpous JM, Fleming M, Lentsch EJ, Flynn MB. Toxic metabolic encephalopathy after
parathyroidectomy with methylene blue localization. Otolaryngol Head Neck Surg. 2006;135:765-8.
4. Sweet G, Standiford SB. Methylene-blue-associated encephalopathy. J Am Coll Surg. 2007;204:454-8.
Copyright © 2017 Univ ersity of Wisconsin Hospitals and Clinics Authority
Contact: Lee Vermeulen, CCKM@uwhealth.org Last Revised: 02/2017CCKM@uwhealth.org